North Dakota, 2020

High Wind in North Dakota, March 3, 2020

March 3, 2020 · NWS BIS · 2 events in 2 counties and zones

Strong winds developed over far southwest North Dakota as stronger winds just above the surface mixed down in a dry lower atmosphere during the afternoon hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong winds developed over far southwest North Dakota as stronger winds just above the surface mixed down in a dry lower atmosphere during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 3, 10:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 3, 10:50 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1050 AM CST Tue Mar 3 2020

.UPDATE...
Issued at 1045 AM CST Tue Mar 3 2020

Main changes for today was to speed up the increase in cloud
cover, slow down the eastward expansion of POPs, and trim thunder
chances to include only the southwest area for today.

Regional radar and near term high res models indicating a tad
slower eastward expansion of precipitation for today as the
atmosphere will take a bit of time to saturate enough to see
precipitation. Additionally, decreased chances over my far east as
the frontal boundary triggering the precipitation stalls over
mainly my central counties.

Latest instability parameters are keying in on my southwest
counties as having the best chance for lightning activity today so
thunder chances were trimmed from the northwest and central to
include southwest and perhaps far south central areas of the
state.

UPDATE Issued at 558 AM CST Tue Mar 3 2020

No major changes were needed for this update. Just blended in the
latest observations to the going forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 234 AM CST Tue Mar 3 2020

Strong winds across the southwest and convective potential highlight
the greatest challenges in the short term.

Only a few light echoes remain associated with the departing wave
that brought widespread showers to the area last night. As we
remain in cyclonic northwest flow aloft, another shortwave was
approaching western North Dakota this morning. Most of the west
will be under the influence of the left exit region of a strong
upper level jet through the day, which will help provide plenty of
lift along a baroclinic zone that will quickly move its way across
the state through the day. This pattern will result in a band of
some light to moderate snow this morning across the southwest,
before changing over to rain and eventually snow again as it
spreads across the rest of the forecast area.

A showery setup is shaping up once again very similar to
yesterday, however, the best dynamics for convection will be
mainly across the southern half of the area this afternoon. Nearly
all guidance suggests steep low level lapse rates will be in place
and the latest iterations of the RAP are suggesting that 0-1 km
ML MUCAPE may approach 200 to 700 J/kg in the 18z to 22z time
frame. Thus, there appears to be an opportunity for another few
lightning strikes under the heaviest convective cores.

The other story will be strong winds. RAP forecast soundings are
very aggressive across the far southwest, mixing 40 to 60 knots of
wind to the surface with inverted V profiles. As was the case
yesterday, this is likely overdone but even a compromise between
the other guidance and RAP, the Wind Advisory still looks to be a
good bet, but the decision was made to take McKenzie county out as
guidance has trended to less momentum transfer potential there.
Decided to upgrade Bowman and Slope counties to a High Wind
Warning as the most favorable soundings seem to line up well here.
This is not a typical High Wind Warning setup with little to no
cold air advection in the forecast, but the combination of very
steep low level lapse rates, high momentum air relatively close to
the ground, and enhanced downward motion from convective showers
underneath inverted V soundings lend higher confidence that we
could see a few gusts up to 60 mph somewhere over the far
southwest.

Later in the afternoon and evening, rain will mostly change to
snow east of the Missouri River Valley, perhaps putting down a
narrow band of accumulating snow up to an inch somewhere between
the Highway 83 corridor and the southern James River Valley.
Precipitation and winds will gradually begin to diminish and move
out of the area into the overnight hours.

.LONG TERM...(Wednesday through Monday)
Issued at 234 AM CST Tue Mar 3 2020

Another round of light rain and snow will move through Wednesday
and Wednesday night with one more shortwave trough, which will
then be followed by a broad ridge, warmer temperatures and dry
weather for Thursday through Saturday. Thursday will once again
feature breezy winds out of the northwest, with the strongest
winds north and into the James River Valley.

There will be another chance for rain and snow Sunday and Monday
as the ridge moves east and another trough moves from the Pacific
Northwest into the Northern Plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 558 AM CST Tue Mar 3 2020

Expect winds to increase once again out of the west through the
afternoon, especially across southwestern North Dakota where gusts
ranging from 40 to 60 mph will be possible. As another band of
rain and snow showers spreads across the state through the day,
ceilings will drop but should generally remain in VFR categories
(perhaps dipping into MVFR/IFR categories briefly). Under any
stronger rain or snow shower, brief MVFR or even IFR/LIFR
visibilities will be possible. A few rumbles of thunder will also
be possible. Wind and precipitation chances will diminish to the
east tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM MST this evening for NDZ040-043.

Wind Advisory until 6 PM MST this evening for NDZ031>033-041-044.

&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Mar 3, 11:04 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1104 AM CST Tue Mar 3 2020

NDZ031>033-041-044-041715-
Golden Valley-Billings-Stark-Hettinger-Adams-
1004 AM MST Tue Mar 3 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory remains in effect. See www.weather.gov/bis for
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-041715-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1104 AM CST Tue Mar 3 2020 /1004 AM MST Tue Mar 3 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040-043-041715-
Slope-Bowman-
1004 AM MST Tue Mar 3 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

A High Wind Warning remains in effect. See www.weather.gov/bis
for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Slope

When
March 3, 1:00 PM CST to 5:00 PM CST
Where
Slope forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Wind gusts are estimated based off the 59 mph wind gust reported by the Baker ASOS in Fallon County, Montana.

High Wind, Bowman

When
March 3, 1:00 PM CST to 5:00 PM CST
Where
Bowman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Wind gusts are estimated based off the 59 mph wind gust reported by the Baker ASOS in Fallon County, Montana.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878292, 878293.